Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 363, NWS Austin/San Antonio, TX

November 17, 2004Hays County, Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 17, 2004, 12:14 AM CST for Hays County, Travis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2004, 12:14 AM CST (06:14 UTC)
Expired
Nov 17, 2004, 3:15 AM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Hays County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 58 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.2 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1476 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS54 KEWX 170618
FFWEWX
TXC209-453-170915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1214 AM CST WED NOV 17 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  TRAVIS
  HAYS

* UNTIL 315 AM CST

* AT 1212 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN CONTINUING ACROSS TRAVIS AND HAYS COUNTIES. RAINFALL
  RATES OF 1 INCH AN HOUR ARE BEING ESTIMATED BY RADAR AS THESE STORMS
  TRAIN FROM SOUTH TO NORTH.

* LOCATIONS IN THE WARNING INCLUDE WEST LAKE HILLS...MANSFIELD DAM...
  MANOR...LAKEWAY...LAGO VISTA...BEE CAVE AND AUSTIN.

SEVERAL CREEKS IN THE CITY OF AUSTIN ARE ON THE RISE AND WILL FLOOD
OVER THE NEXT HOUR.  

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

LAT...LON 3006 9827 2981 9797 3040 9745 3040 9779
      3061 9805

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 8:20 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Nov 16, 8:20 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CST TUE NOV 16 2004

.UPDATE...A BUSY NIGHT WITH A MIX OF SEVERE WEATHER AND
FLOODING GOING ON. WILL NOT MAKE ANY CHANGES AT THIS TIME.

&&

.PREVIOUS DISCUSSION...
CURRENT ANALYSIS HAS SURFACE LOW MOVING UP THE RIO GRANDE PLAINS
INTO THE WESTERN SECTIONS OF THE TEXAS HILL COUNTRY. UPPER LEVEL LOW
OVER MEXICO DRIFTING NORTHEAST. THE ONGOING CONVECTIVE WEATHER
OCCURRING OVER SOUTH CENTRAL TEXAS IS ASSOCIATED WITH THESE TWO
SYSTEMS. DUE TO THE SLOW MOVEMENT OF THE UPPER LEVEL LOW...SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH WEDNESDAY
BEFORE ENDING FROM THE WEST EARLY THURSDAY. THE FLASH FLOOD WATCH IN
EFFECT THROUGH 4PM WEDNESDAY WILL MOST LIKELY BE EXTENDED INTO
WEDNESDAY NIGHT...BUT TO WHAT EXTENT AND COUNTIES EFFECTED WILL BE
DETERMINED ON WEDNESDAY.

MODEL GUIDANCE....
THE ETA AND GFS ARE SIMILAR IN SOLUTIONS WITH UPPER LOW MOVING
NORTHEAST. MODELS DIFFER ON RAINFALL AMOUNTS AND TIMING. THE GFS
STILL REMAINS THE SLOWEST AND FURTHEST SOUTH. BUT IN EITHER CASE...
RAINFALL FOR THE FORECAST WARNING AREA REMAINS A GOOD BET THROUGH
WEDNESDAY INTO WEDNESDAY NIGHT WITH CLEARING FROM THE WEST.

FOR THIS REMAINDER OF THE WORKWEEK...RAIN CONTINUED INTO WEDNESDAY
NIGHT BEFORE ENDING FROM THE WEST WEDNESDAY NIGHT INTO THURSDAY.
PARTLY CLOUDY SKIES FRIDAY WITH CLOUDS RETURNING SATURDAY AS A COLD
FRONT MOVES INTO TEXAS. TEMPERATURES OVER THE NEXT FEW PERIODS WILL
REMAIN CLOSE TO PERSISTENCE WITH HIGHS IN THE 70S AND LOWS RANGING
IN THE 50S ACROSS THE HILL COUNTRY AND IN THE 60S ELSEWHERE.
TOWARDS THE WEEKEND...LOOK FOR TEMPERATURES TO FALL A CATEGORY OR
TWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  73  58  73 /  90  80  60  10
AUSTIN BERGSTROM INTL AIRPORT  64  74  59  75 /  90  80  60  10
DEL RIO INTL AIRPORT           62  74  58  76 /  90  50  30   0
SAN ANTONIO INTL AIRPORT       65  74  59  75 /  90  80  60   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR FLASH
FLOODING IN EFFECT THROUGH WEDNESDAY AFTERNOON.

&&

06/04/JB
Hazardous weather outlook, Nov 16, 5:37 AM CST, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-171200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
537 AM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH TUESDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ALONG THE RIO
GRANDE VALLEY AND SPREAD EAST ACROSS THE TEXAS HILL COUNTRY TUESDAY
NIGHT. HEAVY RAIN WILL BE THE MAIN THREAT...BUT SOME STORMS MAY ALSO
BECOME SEVERE. FLASH FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG THE INTERSTATE 35
CORRIDOR WEDNESDAY MORNING AND MOVE EAST OUT OF SOUTH CENTRAL TEXAS
WEDNESDAY AFTERNOON. THE MAIN THREAT WILL AGAIN BE HEAVY RAIN...BUT
SOME STORMS COULD BECOME SEVERE AS WELL. FLASH FLOODING IS EXPECTED
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY LATE TUESDAY INTO WEDNESDAY.

In the hours before

Local storm report, Nov 16, 7:46 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TORNADO          5 W LACKLAND AFB        29.38N 98.71W
11/16/2004                   BEXAR              TX   PUBLIC

            TORNADO REPORTED BY SECURITY POLICE NEAR VALLEY HIGH
            GATE.

0721 PM     HAIL             2 W OLMOS PARK          29.47N 98.52W
11/16/2004  0.75 INCH        BEXAR              TX   AMATEUR RADIO

            DIME SIZE HAIL REPORTED FROM NEAR BLANCO/FRESNO

0727 PM     TORNADO          3 N GREY FOREST         29.66N 98.68W
11/16/2004                   BEXAR              TX   AMATEUR RADIO

            NEAR THE INTERSECTION OF SCENIC LOOP AND BABCOCK

&&

JPB
Local storm report, Nov 16, 9:47 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
947 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0903 PM     FLASH FLOOD      UVALDE                  29.22N 99.78W
11/16/2004                   UVALDE             TX   COUNTY OFFICIAL

            ONLY ROAD OPEN IN COUNTY IS US HWY 90.

0907 PM     FLASH FLOOD      LEAKEY                  29.72N 99.76W
11/16/2004                   REAL               TX   COUNTY OFFICIAL

            US HWY 83 ONLY ROAD IN COUNTY NOT CLOSED DUE TO FLOODING.

0938 PM     FLASH FLOOD      LACOSTE                 29.31N 98.81W
11/16/2004                   MEDINA             TX   FIRE DEPT/RESCUE

            HIGH WATER RESCUE.

&&

JPB
Special weather statement, Nov 16, 10:12 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1012 PM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-170515-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1012 PM CST TUE NOV 16 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 1115 PM FOR BLANCO...COMAL
   AND GUADALUPE COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1 AM FOR TRAVIS AND HAYS
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 2 AM FOR LLANO...GILLESPIE
   AND KENDALL COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE AND KINNEY COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY AFTERNOON.
Special weather statement, Nov 16, 10:20 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1020 PM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-170515-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1020 PM CST TUE NOV 16 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 1115 PM FOR BLANCO...COMAL...
   BANDERA...BEXAR...MEDINA...ATASCOSA...FRIO AND GUADALUPE
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1 AM FOR TRAVIS AND HAYS
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 2 AM FOR LLANO...GILLESPIE
   AND KENDALL COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE AND KINNEY COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY AFTERNOON.
Special weather statement, Nov 16, 11:13 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1113 PM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-170700-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1116 PM CST TUE NOV 16 2004

...FLASH FLOOD WARNING FOR FRIO COUNTY EXPIRED AT 1115 PM...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1 AM FOR TRAVIS AND HAYS
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 2 AM FOR LLANO...GILLESPIE
   AND KENDALL COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 215 AM FOR BLANCO...COMAL...
   BANDERA...BEXAR...MEDINA...ATASCOSA...AND GUADALUPE COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE AND KINNEY COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY AFTERNOON.
Special weather statement, Nov 16, 11:25 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1125 PM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-170700-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1125 PM CST TUE NOV 16 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 1 AM FOR TRAVIS AND HAYS
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 2 AM FOR LLANO...GILLESPIE
   AND KENDALL COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 215 AM FOR BLANCO...COMAL...
   BANDERA...BEXAR...MEDINA...ATASCOSA...BURNET...WILLIAMSON AND
   GUADALUPE COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE AND KINNEY COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY AFTERNOON.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:03 PM CSTTornado WarningEWXAtascosa, Bandera, Bexar, Frio, Kendall, Medina42 min
Nov 16, 6:21 PM CSTTornado WarningEWXGillespie, Llano24 min
Nov 16, 6:22 PM CSTFlash Flood WarningEWXGillespie, Kendall, Kerr, Llano4 hr
Nov 16, 6:46 PM CSTTornado WarningEWXGillespie, Llano44 min
Nov 16, 6:47 PM CSTTornado WarningEWXKendall28 min
Nov 16, 7:13 PM CSTTornado WarningEWXBexar32 min
Nov 16, 7:45 PM CSTTornado WarningEWXBexar15 min
Nov 16, 7:52 PM CSTTornado WarningEWXBlanco38 min
Nov 16, 7:57 PM CSTTornado WarningEWXComal48 min
Nov 16, 8:22 PM CSTFlash Flood WarningEWXBlanco, Comal, Guadalupe3 hr
Nov 16, 8:28 PM CSTTornado WarningEWXBlanco32 min
Nov 16, 8:44 PM CSTTornado WarningEWXComal, Hays31 min
Nov 16, 9:15 PM CSTFlash Flood WarningEWXEdwards, Kerr, Kinney, Real, Uvalde, Val Verde6 hr
Nov 16, 9:59 PM CSTFlash Flood WarningEWXGillespie, Kendall, Llano4 hr
Nov 16, 10:04 PM CSTFlash Flood WarningEWXHays, Travis3 hr
Nov 16, 11:10 PM CSTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Blanco, Comal, Guadalupe and 1 more3 hr
Nov 16, 11:22 PM CSTFlash Flood WarningEWXBurnet, Williamson3 hr
Nov 17, 1:48 AM CSTFlash Flood WarningEWXGillespie, Kendall, Llano117 min
Nov 17, 2:07 AM CSTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Comal and 3 more6 hr
Nov 17, 3:13 AM CSTFlash Flood WarningEWXEdwards, Kerr, Kinney, Real, Uvalde, Val Verde4 hr
Nov 17, 3:21 AM CSTFlash Flood WarningEWXHays, Travis6 hr
Nov 17, 3:43 AM CSTFlash Flood WarningEWXGillespie, Kendall, Llano5 hr
Nov 17, 6:24 AM CSTFlash Flood WarningEWXWilson3 hr
Nov 17, 7:25 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Blanco, Burnet, Caldwell, Comal and 7 more4 hr
Nov 17, 10:28 AM CSTFlash Flood WarningEWXBastrop, DeWitt, Fayette, Lavaca, Lee3 hr
Nov 17, 10:56 AM CSTTornado WarningEWXLavaca49 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.